Indiana, 2009

Damaging Wind in Indiana, June 19, 2009

June 19, 2009 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed in a hot and very unstable air mass characterized by southwest winds well ahead of a cold front over the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed in a hot and very unstable air mass characterized by southwest winds well ahead of a cold front over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 2:20 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 2:20 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT FRI JUN 19 2009

.DISCUSSION...
DUE TO AWIPS/NAS COMMS ISSUES BOTH SECTIONS OF AFD WILL BE MORE
LIMITED IN SCOPE THAN USUAL. NEAR TERM FORECAST CHANGES WILL BE
CONFINED TO LATEST SPC/COLLABORATIVE THINKING...SLIGHTLY SLOWER
FRONTAL APPROACH AND AS SUCH MDT RISK STAYS TO OUR NORTH. PRE
FRONTAL DIURNAL CONVECTION MAY IMPACT MAINLY OUR NRN/NERN
PERIPHERY OF THE FA. OTHERWISE AROUND/AFT 06Z CONVECTIVE LINE WILL
APPROACH FROM THE NORTH. SMALL CHANCE PRE-CONVECTIVE OUTFLOW COULD
IMPACT AREA AN HOUR OR TWO EARLIER. EITHER WAY POPS SPIKE TONIGHT-
EARLY TOMORROW WITH FRONTAL APPROACH. FRONT STILL SORT OF WASHES
OUT AS IT BANGS INTO STRONG ANTI-CYCLONE HOLDING FIRM OVER SCNTL
U.S. THIS WASHED OUT BOUNDARY THEN BECOMES FOCUS FOR MAINLY
DIURNAL CONTINUATION OF POPS THRU THE WEEKEND.

OTHER SHORT TERM FEATURE OF NOTE IS HEAT/HUMIDITY. HEAT ADVISORY
CONTINUES TODAY THRU 00Z AND BRIEFING SUGGESTED POSSIBILITY FOR
ANOTHER ONE TOMORROW. NEGATING FACTORS INCLUDE APPROACH OF FRONT
AND ITS NEAR PROXIMITY TOMORROW AS WELL AS RESULTANT MID OR HIGH
CLOUD SHIELD THAT LINGERS AND POTENTIALLY MUTES HIGHS TOMORROW.
FOR NOW WELL PROBABLY GO STATUS QUO BUT MONITOR LATEST COLLAB PIC
AND QUICK LOOK AT WHAT GUIDANCE IS AVAILABLE FOR US BEFORE FINAL
CALL AFTER THIS WRITING.

MEDIUM TO LONGER RANGE THE RIDGING WINS OUT CERTAINLY BY MID WEEK
NEXT AND THE REMAINDER OF THE FORECAST FINISHES OUT DRY AND STILL
HOT OR AT LEAST AOA CLIMO NORMS.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST ACROSS EACH TAF SITE. LATE PM/EVENING
VCTS FOR EVV/OWB...SPREADING ACROSS REMAINDER OF AREA AFT 06Z.
OTHERWISE CONVECTIVE BLOW OFF MID-HIGH SHIELD COULD IMPACT AREA
LATE TONIGHT THRU EARLY TOMORROW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-PERRY MO-SCOTT-
     STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jun 19, 2:48 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT FRI JUN 19 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
248 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HIGH HEAT INDEX VALUES INTO THE TRIPLE DIGITS WILL
CONTINUE THROUGH 7 PM THIS EVENING. REFER TO THE HEAT ADVISORY FOR
MORE DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
NORTH OF A CAPE GIRARDEAU...TO PADUCAH...TO MADISONVILLE LINE.
HAZARDS ASSOCIATED WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

MINOR FLOODING CONTINUES AND IS FORECAST FOR PORTIONS OF THE
MISSISSIPPI RIVER...REFER TO THE WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUSLY HIGH HEAT INDEX VALUES INTO THE 100 TO 105 RANGE IS
POSSIBLE OVER THE WEEKEND.

A SLIGHT RISK OF SEVERE WEATHER REMAINS FORECAST SATURDAY.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER
HAZARDS SHOULD A SEVERE STORM OCCUR.

MINOR FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE. REFER TO
THE WARNINGS AND STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE REQUESTED TONIGHT THROUGH THIS
WEEKEND...SO STAY TUNED TO THE LATEST FORECASTS AND UPDATES.

In the hours before

Special weather statement, Jun 19, 4:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT FRI JUN 19 2009

INZ081-082-192215-
PIKE-GIBSON-
INCLUDING THE CITIES OF...PETERSBURG
512 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE DIME SIZE
HAIL...AND STRONG WINDS 40 TO 45 MPH.  THIS STORM WAS LOCATED 5
MILES EAST OF HAZLETON...MOVING EAST AT 25 MPH.

MARBLE SIZE HAIL WAS REPORTED WITH THIS STORM IN KNOX COUNTY WITHIN
THE PAST 10 TO 15 MINUTES...SO MOVE INDOORS TO A PLACE OF SAFETY.
STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND
OTHER OUTDOOR OBJECTS.

SMITH

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 19, 4:25 PM EST
Where
Pike County, 2 mi W of Petersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.500, -87.317

A livestock trailer was blown over, and a large tree was down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172540.